Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 305, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 30, 2003, 3:32 PM CDT for Christian County, Missouri. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2003, 3:32 PM CDT (20:32 UTC)
- Expired
- Jun 30, 2003, 4:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Christian County, MO
The radar
The Springfield radar (KSGF), 24 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.5 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 743 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1076 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 302032
SVRSGF
MOC043-302130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
331 PM CDT MON JUN 30 2003
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CHRISTIAN COUNTY IN MISSOURI
* UNTIL 430 PM CDT.
* AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED NEAR FREEMONT HILLS...OR 6 MILES NORTH OF OZARK...AND
MOVING SOUTH AT 5 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NIXA BY 410 PM CDT.
OZARK BY 420 PM CDT.
THE TOWN OF FREMONT HILLS IS ALSO IN THE PATH OF THIS STORM.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
LAT...LON 3706 9333 3709 9333 3709 9316 3706 9315
3701 9314 3700 9332
$$
CRAMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:30 PM CDT, 2 minutes earlier.
Area forecast discussion, Jun 30, 3:30 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 330 PM CDT MON JUN 30 2003 .DISCUSSION... DURING THE MID-AFTERNOON HOURS A SLOW-MOVING UPPER LEVEL DISTURBANCE WAS SPINNING OVER EXTREME SOUTHEAST KANSAS INTO FAR WESTERN MISSOURI. AT THE SURFACE...WEAK BOUNDARIES WERE LEFT OVER FROM MORNING AND EARLY AFTERNOON CONVECTION. THESE FEATURES INTERACTED WITH AN UNSTABLE AIRMASS ACROSS THE AREA TO PRODUCE SCATTERED THUNDERSTORMS GENERALLY ALONG AND EAST OF A WARSAW...TO ANDERSON LINE. ONE OF THESE STORMS AFFECTED THE SPRINGFIELD METRO AREA...CAUSING LOCALIZED FLOODING. THIS IS NOT SURPRISING...AS THE 12Z KSGF SOUNDING SHOWED PW VALUES IN EXCESS OF 1.5 INCHES. IN ADDITION...THE MOVEMENT OF STORMS WAS QUITE SLOW...AS THE STEERING FLOW WAS VERY WEAK. && .SHORT TERM... WILL GO WITH SCATTERED THUNDERSTORM WORDING FOR TONIGHT FOR GENERALLY THE WESTERN TWO-THIRDS OF THE FORECAST AREA...WITH ISOLATED WORDING ACROSS FAR WESTERN MISSOURI AND SOUTHEAST KANSAS. CURRENTLY THERE ARE A FEW ECHOES ACROSS EASTERN KANSAS...HOWEVER THE SHEAR AXIS ASSOCIATED WITH THE UPPER DISTURBANCE HAD ALREADY PASSED THROUGH THAT AREA. TO THE EAST...SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS. LAPS CAPE ANALYSIS SHOWS 2000 TO 2500 J/KG VALUES ACROSS MUCH OF THE OZARKS. THIS INSTABILITY AND LINGERING OUTFLOW BOUNDARIES SHOULD CONTINUE TO TRIGGER STORMS MAINLY BEFORE SUNSET. WITH WEAK WIND SHEAR...THE THREAT OF WIDESPREAD SEVERE WEATHER WILL BE LOW. HOWEVER...ISOLATED MARGINAL HAIL AND/OR WIND GUSTS ARE POSSIBLE WITH THE MODERATE INSTABILITY IN PLACE. THE PRIMARY THREAT WILL CONTINUE TO BE HEAVY RAINFALL AND LOCALIZED FLOODING WITH THE SLOW MOVING STORMS. WILL CONTINUE PRECIP CHANCES INTO TUESDAY...WITH THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS (AROUND 50 PERCENT) FOUND ACROSS SOUTH-CENTRAL MISSOURI...AND ONLY SLIGHT CHANCES NORTHWEST OF A JOPLIN TO WARSAW LINE. THE SLOW-MOVING UPPER DISTURBANCE WILL PUSH SOUTHEAST DURING THE DAY...WHILE SOME MOISTURE ASSOCIATED WITH TROPICAL STORM BILL WILL INTERACT WITH THIS SYSTEM. CONDITIONS LOOK TO BE SIMILAR TODAY...EXCEPT A LITTLE FURTHER EAST. REMOVED POPS ON WEDNESDAY...AS THE EFFECTS OF BILL LOOK TO BE EAST OF THE REGION. && .LONG TERM... DURING THE THURSDAY THROUGH SUNDAY PERIOD RIDGING AT 500 MB MOVES IN FROM THE SOUTHWESTERN U.S...AS THE MAIN BAND OF WESTERLIES WILL RESIDE OVER THE NORTHERN PLAINS. KEPT THIS PORTION OF THE FORECAST DRY...AS SHORTWAVE ENERGY AND FRONTAL BOUNDARIES WILL STAY WELL NORTH OF SOUTHEAST KANSAS AND THE MISSOURI OZARKS. HEAT AND HUMIDITY LOOK TO INCREASE WITH THIS PATTERN...AS BOTH THE GFS AND ECMWF SHOW 850 MB TEMPERATURES EXCEEDING 20 DEG C BY FRIDAY. HEAT INDEX VALUES MAY ALSO BECOME A CONCERN...AS DEWPOINTS ARE EXPECTED TO BE IN THE UPPER 60S AND LOWER 70S. .SGF... .MO...NONE. .KS...NONE. SAW
Hazardous weather outlook, Jun 30, 12:58 PM CDT, 2 hours 34 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1258 PM CDT MON JUN 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED THUNDERSTORMS WITH A FEW STORMS CAPABLE OF PRODUCING: LOCALLY HEAVY RAINFALL...DOWNBURST WINDS UP TO 60 MPH....AND HAIL UP TO THE SIZE OF DIMES. AREAS AFFECTED AND TIMING: THIS AFTERNOON AND TONIGHT...MAINLY SOUTHEAST OF A LINE STRETCHING FROM OSAGE BEACH...THROUGH BOLIVAR...TO JOPLIN. DISCUSSION: AN UPPER LEVEL DISTURBANCE...ALONG WITH WEAK SURFACE BOUNDARIES WILL INTERACT WITH AN UNSTABLE AIRMASS TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE OUTLOOK AREA MAINLY THIS AFTERNOON AND EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY RAINFALL. HOWEVER...A FEW STORMS MAY PRODUCE WIND GUSTS TO 60 MPH AND HAIL UP TO THE SIZE OF DIMES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. MOISTURE ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM BILL WILL INTERACT WITH AN UPPER LEVEL STORM SYSTEM OVER THE OZARKS... BRINGING A CONTINUED THREAT FOR THUNDERSTORMS TUESDAY...MAINLY FROM MID MISSOURI SOUTH TO THE ARKANSAS BORDER. THE BEST CHANCE FOR THUNDERSTORMS WILL BE DURING THE AFTERNOON HOURS ALTHOUGH THEY COULD OCCUR AT ANY TIME. HEAVY RAINFALL WILL CONTINUE TO BE THE MAIN THREAT. HEAT AND HUMIDITY WILL INCREASE BY THE END OF THE WEEK...AS HEAT INDEX VALUES ARE EXPECTED TO RISE WELL INTO THE 90S FRIDAY AND SATURDAY. A FEW LOCATIONS ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI MAY EVEN REACH THE 100 DEGREE MARK. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER THAT MAY OCCUR WITH THESE THUNDERSTORMS...SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF SAW
In the hours before
Local storm report, Jun 30, 12:30 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1230 PM CDT MON JUN 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 PM 1 ESE MARSHFIELD MO .75 INCH HAIL
06/30/03 WEBSTER REPORTED BY PUBLIC.
CRAMERLocal storm report, Jun 30, 2:59 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
259 PM CDT MON JUN 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM SPRINGFIELD MO FLOOD
06/30/03 GREENE STREET FLOODING
OCCURING ACROSS CITY.
SOME STREETS HAVE WATER
2 TO 3 FEET DEEP.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 30, 3:29 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
329 PM CDT MON JUN 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM SPRINGFIELD MO 1 INCH HAIL
06/30/03 GREENE REPORTED BY PUBLIC.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:02 AM CDT | Flash Flood Warning | SGF | Jasper, Newton | 4 hr |
| Jun 30, 2:10 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 65 min |
| Jun 30, 2:27 PM CDT | Flash Flood Warning | SGF | Greene | 3 hr |
| Jun 30, 2:31 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 59 min |
| Jun 30, 3:29 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 31 min |
| Jun 30, 3:41 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 64 min |
| Jun 30, 3:57 PM CDT | Flash Flood Warning | SGF | Christian | 3 hr |
| Jun 30, 4:43 PM CDT | Flash Flood Warning | SGF | Stone | 3 hr |
| Jun 30, 4:52 PM CDT | Flash Flood Warning | SGF | Barry | 3 hr |
| Jun 30, 5:06 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 54 min |
| Jun 30, 6:22 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 23 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.